Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 15, NWS Bismarck, ND

September 28, 20079 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 28, 2007, 3:33 AM MDT for 9 counties in North Dakota. It took effect at Sep 28, 2007, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2007, 3:33 AM MDT (09:33 UTC)
In effect from
Sep 28, 2007, 12:00 PM MDT
Expired
Sep 28, 2007, 6:35 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 280933
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
433 AM CDT FRI SEP 28 2007

...RED FLAG WARNING IN EFFECT OVER WESTERN AND SOUTHWESTERN NORTH
DAKOTA THIS AFTERNOON AND EARLY EVENING FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY...

.SOUTH WINDS WILL RANGE BETWEEN 15 AND 25 MPH WITH ISOLATED GUSTS
TO 30 MPH THIS AFTERNOON AS TEMPERATURES RISE INTO THE LOWER 80S.
MINIMUM RELATIVE HUMIDITIES WILL FALL TO 15 TO 25 PERCENT. THE
STRONG WINDS COMBINED WITH LOW HUMIDITY WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

NDZ017-018-031>033-040-041-043-044-282200-
/O.NEW.KBIS.FW.W.0015.070928T1800Z-070929T0100Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
433 AM CDT FRI SEP 28 2007 /333 AM MDT FRI SEP 28 2007/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING. 

A LOW PRESSURE AND COLD FRONT WILL MOVE SOUTH FROM CANADA INTO
NORTHERN MONTANA LATER TODAY. SOUTH WINDS BETWEEN 15 AND 30 MPH
WILL BRING MUCH WARMER TEMPERATURES TO WESTERN AND SOUTHWESTERN
NORTH DAKOTA. THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. THUS A RED
FLAG WARNING HAS BEEN ISSUED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KS
2 follow-up statements
000 
WWUS83 KBIS 281948
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
248 PM CDT FRI SEP 28 2007

...RED FLAG WARNING IS IN EFFECT OVER WESTERN AND SOUTHWESTERN
NORTH DAKOTA EARLY THIS EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

.SOUTH WINDS WILL RANGE BETWEEN 15 AND 25 MPH WITH ISOLATED GUSTS
TO 30 MPH THIS AFTERNOON AS TEMPERATURES RISE INTO THE LOWER 80S.
EARLY THIS AFTERNOON MINIMUM RELATIVE HUMIDITIES HAVE FALLEN TO 20
TO 25 PERCENT AND WILL FALL TO BELOW 20 PERCENT BY LATE AFTERNOON. THE
STRONG WINDS COMBINED WITH LOW HUMIDITY WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

NDZ017-018-031>033-040-041-043-044-290100-
/O.CON.KBIS.FW.W.0015.000000T0000Z-070929T0100Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
248 PM CDT FRI SEP 28 2007 /148 PM MDT FRI SEP 28 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING. 

A LOW PRESSURE AND COLD FRONT WILL MOVE SOUTH FROM CANADA INTO
NORTHERN MONTANA LATER TODAY. SOUTH WINDS BETWEEN 15 AND 30 MPH
WILL BRING MUCH WARMER TEMPERATURES TO WESTERN AND SOUTHWESTERN
NORTH DAKOTA. THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. THUS A RED
FLAG WARNING HAS BEEN ISSUED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 290035
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT FRI SEP 28 2007

NDZ017-018-031>033-040-041-043-044-290145-
/O.CAN.KBIS.FW.W.0015.000000T0000Z-070929T0100Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
735 PM CDT FRI SEP 28 2007 /635 PM MDT FRI SEP 28 2007/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DIMINISHED OVER THE WARNING AREA AND HUMIDITIES HAVE
BEGUN TO RISE WITH THE LOSS OF AFTERNOON HEATING. THEREFORE THE
RED FLAG WARNING HAS BEEN CANCELLED.

$$
TWH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 28, 1:58 AM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 28, 1:58 AM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
258 AM CDT FRI SEP 28 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT... THE GFS/NAM BOTH
INITIALIZED WELL AT 00Z...BUT TIMING OF NEXT INCOMING PACIFIC
SFC FRONT/UPPER TROUGH BEGINS TO GO ASTRAY AFTER 00Z SAT. UPPER
RIDGE CRESTING THE CWA THIS MORNING WILL MOVE EAST THIS AFTERNOON
AN EVENING AS A SOUTHWEST FLOW ALOFT DEVELOPS. A MUCH WARMER AND
WINDY DAY IS AHEAD TODAY. BOTH MODELS DEPICT AN 850MB JET OF 35KT
TO 50KT ACROSS CENTRAL AND EASTERN NORTH DAKOTA TODAY. NAM BUFFER
SOUNDINGS WOULD SUGGEST THAT THE INVERSIONS WOULD QUICKLY ERODE BY
MID-MORNING WITH FULL MIXING BY EARLY AFTERNOON. HENCE AFTER
COLLABORATING WITH NEIGHBORING OFFICES...DECIDED TO ISSUE A WIND
ADVISORY FROM 16Z UNTIL 01Z SAT. THIS ADVISORY RUNS ALONG A LINE
FROM MINOT TO BISMARCK TO LINTON AND AREAS EAST. ALSO...IN OUR
SOUTHWEST AND WESTERN CWA...AS WE MIX OUT THIS AFTERNOON EXPECT
MINIMUM RHS TO SLIP INTO THE 15 TO 25 PERCENT RANGE. WITH
RANGELAND FIRE DANGER INDICES IN THE VERY HIGH CATEGORY AND WINDS
INCREASING TO 15 TO 25 MPH...WENT AHEAD AND ISSUED A RED FLAG
WARNING. SEE THE FIRE WEATHER DISCUSSION BELOW FOR FURTHER
DETAILS.

THE NAM IS ROUGHLY 3 TO 6 HOURS FASTER IN MOVING A SURFACE COLD
FRONT THROUGH NORTH DAKOTA SATURDAY...WHILE THE UPPER TROUGH IN
THE GFS LAGS ABOUT 12 HOURS BEHIND THE NAMS POSITION. DECIDED TO
USE A BLEND OF THE FASTER NAM AND SLOWER GFS...BUT LEANING MORE
TOWARDS THE SLOWER GFS SOLUTION. HPC IS DOING THE SAME. THE TIMING
DIFFERENCES WITH THE SURFACE FRONT CAN BE SEEN IN THE 850MB TEMPS
AT 00Z SUN. THE FASTER NAM BRINGS THE COLDER AIR IN WITH AN 850MB
TEMP OF +11C...WHEREAS THE SLOWER GFS HOLDS THE WARMTH IN WITH AN
850MB TEMP OF +23C. SUNDAY WOULD BE THE COOLER DAY WITH A NORTHWEST
FLOW AND TRANSITORY RIDGE APPROACHING. TROUGH CLEARS THE STATE BY
00Z MON...THUS PRECIP ENDS FROM WEST TO EAST DURING THE DAY.

PRECIP CHANCES REMAIN IN THE SLIGHT CHC/ISOLATED SHWR/TSTM
CATEGORY LATE TONIGHT THROUGH SATURDAY...THEN SCATTERED SHOWERS
SATURDAY NIGHT BEFORE WANING ON SUNDAY FROM WEST TO EAST.

.LONG TERM...TUESDAY THROUGH SATURDAY...ECMWF AND GFS CONTINUE TO BE
IN GOOD AGREEMENT IN LONG TERM PERIOD. OPEN UPPER LEVEL TROUGH
MIGRATES TO THE NORTHERN PLAINS BY TUESDAY...FOLLOWED BY GENERAL
LOWERING HEIGHTS OVER MOST OF THE WESTERN AND CENTRAL US AS CLOSED
UPPER LOW DEVELOPS OVER THE WESTERN US BY NEXT WEEKEND. MODELS
DEPART BY THIS TIME WITH THE ECMWF CLOSING OFF A LOW OVER THE NW US
AND GFS PLACES A LOW OVER THE NORTHERN PLAINS. WILL PLACE MORE
CONFIDENCE IN THE EARLIER PERIODS AND GO WITH WIDELY SCATTERED
SHOWERS TUESDAY AND WEDNESDAY...AND LEAVE THE REMAINDER DRY. WITH
LOWERING HEIGHTS WILL GO WITH A SLIGHT COOLING TREND OF ABOUT 5
DEGREES DURING THE WEEK.

&&

.AVIATION...SFC LOW WILL DEVELOP IN MONTANA BRINGING A DRY
SOUTHERLY FLOW TO THE REGION. MAIN HAZARD TO AVIATION WILL BE THE
GUSTY SOUTHERLY WINDS (25 TO 35 KTS) ACROSS CENTRAL NORTH DAKOTA.
THIS WILL AFFECT THE MOT BIS AND JMS TAFS AFTER 18Z. OTHERWISE VFR.

&&

.FIRE WEATHER...A RED FLAG WARNING WILL BE ISSUED FOR WESTERN AND
SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY. TEMPERATURES WILL RISE
INTO THE LOWER 80S WITH MINIMUM RELATIVE HUMIDITIES FALLING INTO
THE 15 TO 25 PERCENT RANGE THIS AFTERNOON. EXPECT SOUTH WINDS OF
15 TO 25 MPH WITH SOME GUSTS TO 30 MPH. THE STRONG WINDS AND LOW
RELATIVE HUMIDITIES WILL BE ENOUGH TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EARLY EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-041-043-
044.

WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR NDZ011>013-021>023-025-035>037-046>048-050-051.

&&

KS/WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:56 AM MDTWind AdvisoryBISBurleigh, Dickey, Emmons, Foster, Kidder, LaMoure and 7 more15 hr

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.